Drug warning as 12 in hospital with overdoses

By RNZ.co.nz

A dozen people have been hospitalised over the weekend due to suspected fentanyl overdoses, all in the Wairarapa region.

Bags of heroin, some laced with fentanyl, are displayed before a press conference regarding a major drug bust in 2016 in New York City.

Photo: Drew Angerer / Getty Images / AFP

The drug information website High Alert says the 12 people displayed the same symptoms as an opioid overdose after consuming white powder sold as cocaine and methamphetamine.

“Those hospitalised displayed the same symptoms as an opioid overdose, and all responded well to naloxone – a drug that reverses an opioid overdose,” the website states.

Preliminary testing indicates the presence of fentanyl, or a fentanyl-like substance.

“High Alert strongly urges people not to take any white powder at this time and testing is recommended to help minimise the risk.”

Fentanyl test strips can be used to check if a substance contains fentanyl.

The Wellington Needle Exchange will be running a clinic to test white powder for fentanyl this Wednesday.

Fentanyl is a synthetic opioid much more potent than morphine that is rare in New Zealand’s underground drug market.

High Alert says if you or someone you know consume a white powder and start to lose consciousness or breathe slowly, call 111 immediately.

LEAVE A REPLY

Please enter your comment!
Please enter your name here